No clear proof of drug's role
ANALYSIS:Antidepressant drugs cannot be blamed with certainty for the behaviour which led a student to stab one man to death and injure two other people before killing himself, writes MUIRIS HOUSTON
THE TRAGIC deaths of two young men in a stabbing episode in a house in Bray in the early hours of August 16th last year were relived at an inquest in Wicklow town this week.
Trinity College Dublin student Shane Clancy (22) stabbed Sebastian Creane to death and wounded two other people before stabbing himself 19 times and dying from a a stab wound to the heart.
The others attacked on the night were Sebastian Creane’s brother Dylan, and Jennifer Hannigan, Sebastian Creane’s girlfriend. She had previously gone out with Clancy, and the inquest heard that he was jealous of the relationship between her and Sebastian Creane.
The jury at the inquest into Clancy’s death returned an open verdict after hearing evidence about the possible effects on his behaviour of antidepressants he was taking at the time.
Leonie Fennell, Shane Clancy’s mother, told East Wicklow Coroner’s Court she believed his death was linked to the antidepressants.
The court heard her son had complained of being “severely depressed” when he saw a doctor in Bray about three weeks before he died.
He was prescribed the anti- depressant drug, cipramil, on July 27th. Four days later, he complained of agitation.
On August 5th, he took an overdose of the drug in an attempt to take his own life. Two days later, a locum doctor prescribed the same drug, but in a lower dose.
Fennell told the jury she wanted to get the message out that drugs such as cipramil, which is marketed under the trade name Citalopram, were the reason for her son’s behaviour.
An important question arising out of the inquest is whether there is scientific evidence to back up her assertion, or whether there may have been other factors which contributed to the harrowing events.
Cipramil is a class of drug known as selective serotonin re-uptake inhibitors (SSRI). There is nothing in the medical literature to suggest a link between cipramil and homicide. In fact, there is some evidence that SSRIs may reduce impulsive, aggressive behaviour.
But there is epidemiological evidence that the risk of self-harm in depressed patients is greatest around the time of presentation to medical services. And it does seem that the risk of suicide may increase in the early stages of treatment for depressive illness.
These findings led to a number of regulatory agencies, including the US Federal Drugs Administration and the European Medicines Agency, to formally examine the thesis that a specific group of antidepressants – the SSRIs – were the cause of suicidal tendencies, especially in young adults recently prescribed these drugs. They found no evidence of cause and effect, but recommended that young adults treated with SSRIs should be closely monitored.
In the UK, after the prescription of antidepressants for people who are considered to be at increased risk of suicide or are younger than 30, guidelines from the National Institute of Clinical Excellence (NICE) suggested doctors see the patient again after one week, and then frequently, until the risk of suicide is no longer clinically important.
NICE believes that the appropriate treatment for moderate to severe depression is a combination of antidepressant medication and high intensity psychological intervention such as cognitive behavioural therapy (CBT).
It states in its October 2009 guideline: “If the person presents immediate risk to themselves or others, refer them urgently to specialist mental health services . . . if the person is assessed to be at risk of suicide, consider providing increased support, such as more frequent contact.”
However, Dr David Healy, a long-time campaigner on the issue of antidepressant safety, told this week’s inquest that some people could take their own lives or be violent when taking SSRIs.
Healy, an Irish-born psychiatrist who is a professor at Cardiff University, is regularly called on to give evidence in legal cases involving antidepressants. He contributed to a controversial investigation into the safety of paroxetine (Prozac) carried out by the BBC Panoramaprogramme in 2002, and is the author of Let Them Eat Prozac.
In a co-authored 2006 paper on antidepressants and violence published in the open access journal PLoS Medicine, Healy and his colleagues concluded: “In practice, clinicians need to be aware of the issues, but serious violence on antidepressants is likely to be very rare.
When violence is a suspected outcome, every case has to be considered carefully, on the principle that individuals are responsible for their conduct, unless there is clear evidence of compromised function that cannot be otherwise explained.”
So can Shane Clancy’s conduct be otherwise explained? It is impossible to draw any final conclusion without having detailed information on his previous medical history: had he been assessed by a psychiatrist as a child or adolescent; and had he been diagnosed with previous depression or other psychological illness?
It is significant that his behaviour changed dramatically in May 2009 following the break-up of his relationship with his girlfriend Jennifer Hannigan, with the evidence to the jury suggesting a man whose behaviour became ever more bizarre.
This would tend to suggest his mental state was destabilising significantly even before he was prescribed the antidepressant.
Citalopram and other SSRIs have been used to successfully treat a large number of people with depression.
It would be wrong to condemn these and other antidepressants on the back of one deeply tragic case. But what could be usefully examined is the systematic assessment of depression by healthcare professionals in primary care.
The issue of monitoring patients in the early stages of treatment with antidepressants, especially younger people, also needs to be looked at.
Greater practical support and more frequent reassessment of patients with moderate to severe depression could help ease the burden of the illness, as well as offering a modicum of reassurance to those affected by tragedy.
Dr Muiris Houston is health analyst with The Irish Times